Recovery Begins Here
Call 24/7 (844) 318-7500
We’re open every day 24/7
Get help now
Free & confidential
(844) 318-7500

Tramadol Withdrawal

Tramadol is a commonly prescribed opioid medication that treats moderate-to-severe pain. The drug was first approved by the U.S. Drug and Food Administration (FDA) in 1995 under the brand name Ultram but was later passed in 2002 as the generic version we all know as tramadol. 

There are several versions of tramadol available, and someone can opt for immediate-release or long-acting tablets. The medication is deemed less potent than other opioids, such as oxycodone or morphine. Most doctors view the drug as a safer alternative when it pertains to pain management.

Despite the stigma of being weaker than other opioids, it is a narcotic-like drug that may become habit-forming and potentially addictive when abused. 

Despite the drug being deemed a safer choice when it comes to pain medication, many people abuse tramadol by crushing it into powder and snorting the substance. Using any substance in this fashion can irritate the mucous lining in your nose and produce a burning sensation.

Most users bypass the time-release aspect of the drug when they snort it – which means they are likely consuming more of the medication than the doctor prescribed. It becomes a risky scenario when you snort tramadol in conjunction with alcohol or other depressant drugs. When the central nervous system (CNS) is depressed significantly, it can result in an overdose or accidental death.

If you abuse tramadol and abruptly stop or scale back, you may experience changes in the way you think and feel. This could be an early indication of withdrawal. The period of psychological and physical changes is not life-threatening, but it can be extremely uncomfortable and lead you into a relapse.

What Are the Tramadol Withdrawal Symptoms?

Tramadol is much different than other opioid drugs due to how it interacts with the brain’s serotonin and opioid receptors. The withdrawal symptoms will occur when excessive amounts of the drug are discontinued rapidly. These include:

  • Appetite loss
  • Agitation
  • Abdominal cramps
  • Anxiety
  • Brain zaps
  • Blurred vision
  • Chills
  • Confusion
  • Constipation
  • Chills
  • Cravings for Tramadol
  • Diarrhea
  • Depression
  • Dizziness
  • Dilated pupils
  • Flu-like symptoms
  • Drowsiness
  • Insomnia
  • Headache
  • Mood swings
  • Irritability
  • Nausea
  • Muscle pain
  • Nightmares
  • Paranoia
  • Numbness and tingling of the skin
  • Shivering
  • Sweating
  • Restlessness
  • Tremors
  • Vomiting

If you were to consume too much tramadol, you could experience serotonin syndrome. It is a severe reaction to tramadol that will change how your brain produces the neurotransmitter serotonin. 

The Mayo Clinic describes serotonin as a chemical our body requires for nerve cells and brain functions. They also mention that too much serotonin will cause mild or severe symptoms, which include shivering, diarrhea, seizures, muscle rigidity, or a high fever. Acute serotonin syndrome can produce fatal results if not treated immediately. 

Side effects of serotonin syndrome could include:

  • Extremely high body temperature
  • High blood pressure
  • Sped-up heart rate
  • Increased reflexes
  • Hallucinations or delusions
  • Seizures
  • Loss of motor skill functions

If you have taken a significant dose of tramadol and experience any of these side effects, you must immediately call emergency services by dialing 911.

What Are the Stages of the Tramadol Withdrawal Timeline?

The withdrawal timeline from tramadol is going to vary from person to person, and various factors will dictate the severity of withdrawal. These include:

  • History of tramadol usage
  • Age, health, medical history, environment
  • How much tramadol is used
  • How long tramadol has been used
  • If tramadol is used in conjunction with other substances
  • The administration method of tramadol (snorted or used orally)
  • Co-occurring disorders

The proper procedure for dealing with tramadol withdrawal is medical detoxification. Its primary focus is to recover from the process in a safe environment and manage your symptoms.

It’s crucial to understand that tramadol detox can take longer than other opioid withdrawals. Detox programs typically range from three-to-seven days, but the symptoms of tramadol can last seven days or more. 

Those who use tramadol place themselves at an elevated risk of developing something called Post-Acute Withdrawal Syndrome (PAWS). PAWS is when withdrawal symptoms will continue to appear for several weeks, months, or even years.

Why Should I Detox?

Those who attempt to stop using tramadol after extended periods can experience extreme discomfort. Doing so alone is discouraged because it is an addictive substance. Stopping alone can cause a relapse to occur.

Being in the presence of medical professionals at a residential facility will ensure that you are monitored and can overcome uncomfortable withdrawal symptoms with the help of medication.

What Is the Next Treatment Step?

Those who complete detox are encouraged to enter a residential or outpatient program that allows them to develop tools to fight off addiction. Research has proven that three months or more is needed to treat drug addiction adequately. The longer someone says in treatment, they will continue to build the necessary life-skills that will give them a chance of long-term sobriety. Clients will benefit from cognitive-behavioral therapy (CBT) and other approaches that support their recovery.

Sources

National Institute on Drug Abuse. (2018, March 06). Prescription CNS Depressants. Retrieved from https://www.drugabuse.gov/publications/drugfacts/prescription-cns-depressants

Serotonin syndrome. (2017, January 20). Retrieved from https://www.mayoclinic.org/diseases-conditions/serotonin-syndrome/symptoms-causes/syc-20354758

National Institute on Drug Abuse. (n.d.). 8: Medical detoxification. Retrieved from https://www.drugabuse.gov/publications/teaching-packets/understanding-drug-abuse-addiction/section-iii/7-medical-detoxification

National Institute on Drug Abuse. (n.d.). 4. Is the duration of treatment sufficient? Retrieved from https://www.drugabuse.gov/publications/seeking-drug-abuse-treatment/4-duration-treatment-sufficient

Post-Acute Withdrawal Syndrome (PAWS). (n.d.). Retrieved from https://www.semel.ucla.edu/dual-diagnosis-program/News_and_Resources/PAWS

Cognitive behavioral therapy. (2019, March 16). Retrieved from https://www.mayoclinic.org/tests-procedures/cognitive-behavioral-therapy/about/pac-20384610

Call 24/7.
It's free & confidential.

(844) 318-7500

COVID-19 Advisory: We are accepting patients and offering telehealth options. Click here for more information.